Caregiver's Home Companion Caring for someone who has trouble hearing the phone?
 HOME PAGE  SEARCH Go

Posted February 20, 2009

Ask An Expert

Elderly Care: Tylenol PM Caution for Elderly, Especially with Dementia

Q.  My husband has Lewy body dementia and has had it for almost four years. He has been in the habit of blowing on his hands or anything he is holding, and sometimes does it all night long and keeps me awake. The doctor says to give him Seroquel, but I don’t like the side effects so I just give him a Tylenol PM. I don’t know if this is OK, but it does get him to sleep. Is this OK?

Mary D., Port St. Lucie, Florida.

A.  In general, it is not recommended to use Tylenol PM in older adults or people with dementia.  Tylenol PM contains the antihistamine diphenhydramine (Benedryl is the trade name). This medication causes drowsiness, but it also has other side effects that can be very pronounced in the elderly, including dry mouth, constipation, urine retention, and confusion. In people with dementia, it can worsen their hallucinations. 

Habits such as your husband’s can be very annoying, and working to try to get him to sleep is a reasonable approach. Some ideas to help him sleep at night without medications are to keep him active and engaged during the day and make sure he gets some fresh air and sunlight. In the evenings, have him wind down with a glass of warm milk or tea and a small snack. Calming music is often helpful.  Avoid television in the evenings -- the bright lights suppress the melatonin needed to get to sleep, and the television can be very stimulating. 

If these strategies don't work, talk with your doctor about other sleeping pills that may have fewer side effects than Tylenol PM (although keep in mind that people with Lewy Body Dementia are very sensitive to medications and you may need to find the right medication via trial and error).  Often just a dose of two extra-strength regular Tylenol help folks get to sleep because it treats the little aches and pains that can prevent a person from getting comfortable in bed.  

If none of this works, you can try sleeping in a different room. Also, the hand blowing may be annoying, but it is not dangerous to your husband and does not need to be treated unless it impairs his ability to function (or your ability to sleep). Good Luck.

This answer is provided by Dr. Vivian Argento, a trained geriatrician and member of the geriatric medical team at Bridgeport Hospital in Bridgeport, Connecticut.  Dr. Argento is an expert in memory and medical problems affecting the elderly and serves as a clinical instructor at the Yale School of Medicine at Yale University in New Haven, Connecticut. She’s also a consultant both in and out of hospitals and cares for patients in various locations, including nursing homes, assisted living facilities, and in their homes via a house calls program. Dr. Argento can be reached at pvarge@bpthosp.org. 

Return to Ask an Expert Questions List

Email or share this story Bookmark and Share


you might also be interested in these articles . . .

Common Meds May Trigger Delirium, Possibly Dementia: Report -- 4/21/09

Cold, Sleeping Meds with Benadryl Linked to Elderly Brain Impairment -- 6/16/09

Caring for a Loved One with Incontinence -- 7/29/05

Sleep Walking and Talking May Predict Dementia Likelihood -- 9/12/06

Some Common Drugs Increase Risk of Elderly Falling -- 7/15/08

© 2009 Pederson Publishing, Inc. All Rights Reserved.
Commercial use, redistribution or other forms of reuse of this information is strictly prohibited without the prior written permission of Pederson Publishing.

Prescription Card
Privacy Statement Contact Us Site Map Products & Services Our Partners Advertise
© Copyright 2003-2014. Pederson Publishing, Inc. All rights reserved.